Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 6, 2009, 2:54 AM CST for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 6, 2009, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2009, 2:54 AM CST (08:54 UTC)
- In effect from
- Mar 6, 2009, 12:00 PM CST
- Expired
- Mar 6, 2009, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5530 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 060854 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 154 AM MST FRI MAR 6 2009 KSZ015-016-061000- /O.CAN.KGLD.FW.A.0005.090306T1800Z-090307T0000Z/ SHERIDAN-GRAHAM- 254 AM CST FRI MAR 6 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE WEATHER WATCH. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED ACROSS THE AREA...THEREFORE THE FIRE WEATHER WATCH HAS BEEN CANCELLED. $$ COZ252>254-KSZ001-013-014-027>029-041-042-061900- /O.UPG.KGLD.FW.A.0005.090306T1800Z-090307T0000Z/ /O.NEW.KGLD.FW.W.0008.090306T1800Z-090307T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 154 AM MST FRI MAR 6 2009 /254 AM CST FRI MAR 6 2009/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP DURING THE EARLY AFTERNOON HOURS AND CONTINUE THROUGH SUNSET. THE COMBINATION OF THE STRONG WINDS AND RELATIVE HUMIDITY AT OR BELOW 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN THE WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JRM
3 follow-up statements
000 WWUS83 KGLD 062015 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MST FRI MAR 6 2009 COZ252>254-KSZ001-013-014-027>029-041-042-070000- /O.CON.KGLD.FW.W.0008.000000T0000Z-090307T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 115 PM MST FRI MAR 6 2009 /215 PM CST FRI MAR 6 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS PORTIONS OF THE TRI-STATE AREA THIS AFTERNOON. SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL BECOME SOUTHWEST BY MID AFTERNOON AND BEGIN TO DIMINISH BY LATE AFTERNOON OR EARLY EVENING. MINIMUM RELATIVE HUMIDITIES HAVE ALREADY OCCURRED ACROSS THE WARNING AREA AND A SLOW RECOVERY IS EXPECTED THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN THE WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 062356 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 456 PM MST FRI MAR 6 2009 COZ252>254-KSZ001-013-014-027>029-041-042-070200- /O.EXT.KGLD.FW.W.0008.000000T0000Z-090307T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 456 PM MST FRI MAR 6 2009 /556 PM CST FRI MAR 6 2009/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MST /8 PM CST/ THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM MST /8 PM CST/ THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS PORTIONS OF THE TRI-STATE AREA LATE THIS AFTERNOON. SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL CONTINUE SOUTH OF A FRONTAL BOUNDARY THROUGH EARLY EVENING. BEHIND THE FRONT...NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL CONTINUE. MINIMUM RELATIVE HUMIDITIES HAVE ALREADY OCCURRED ACROSS THE WARNING AREA AND A SLOW RECOVERY IS EXPECTED BY EARLY TO MID EVENING. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN THE WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 070145 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 645 PM MST FRI MAR 6 2009 COZ252>254-KSZ001-013-014-027>029-041-042-070245- /O.EXP.KGLD.FW.W.0008.000000T0000Z-090307T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 645 PM MST FRI MAR 6 2009 /745 PM CST FRI MAR 6 2009/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST /8 PM CST/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST /8 PM CST/ THIS EVENING. $$ 07
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 5, 11:20 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 5, 11:20 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MST THU MAR 5 2009
.UPDATE...
507 PM MST THU MAR 5 2009
ALLOWED WIND ADVISORY TO EXPIRE. GETTING A FEW CALLS REGARDING
SMELL OF SMOKE IN THE GOODLAND AREA. SATELLITE PICS SHOW A FIRE
ORIGINATING IN NORTHEAST LOGAN/NORTHWEST SEDGEWICK COUNTIES OF
COLORADO. THE NARROW SMOKE PLUME FROM THAT FIRE NOSED INTO SAINT
FRANCIS AND GOODLAND BEHIND THE FRONT WITH WIND GUSTS OF 60 MPH AT
GOODLAND FOR A BRIEF PERIOD OF TIME. VIS AND RADAR DO NOT SHOW ANY
FIRES AT PRESENT TIME AND AM THINKING THE SMELL OF SMOKE IS FROM
THE FIRES NEAR THE CO/NEBRASKA BORDER.
07
&&
.DISCUSSION...
250 PM MST THU MAR 5 2009
FORECAST CONCERNS ARE THE WARM AND DRY CONDITIONS AND RELATED FIRE
WEATHER ELEMENTS IN THE SHORT TERM WHILE LONGER TERM CONCERNS
INCLUDE THE POSSIBILITY OF PRECIPITATION SATURDAY AND SATURDAY
NIGHT ALONG WITH A TRANSITION TO COOLER TEMPERATURES FOLLOWING A
COLD FRONT. ANOTHER COLD FRONT WITH A SLIGHT CHANCE OF
PRECIPITATION WILL TRANSITION THE AREA MONDAY NIGHT.
CURRENTLY HAVE A FIRE WEATHER WATCH IN PLACE FOR THE SOUTHWEST
2/3S OF THE FORECAST AREA ON FRIDAY AFTERNOON. WILL HOLD OFF ON
ISSUING ANY UPGRADE TO A RED FLAG WARNING FOR FRIDAY UNTIL AFTER
THE CURRENT RED FLAG WARNING FOR THIS AFTERNOON COMES TO AN END TO
AVOID ANY POSSIBLE PRODUCT CONFUSION. WITH COOLER TEMPERATURES AND
HIGHER RH EXPECTED ON SATURDAY...HAVE NOT ISSUED ANY ADDITIONAL
FIRE WEATHER HIGHLIGHTS SINCE CONDITIONS ARE EXPECTED TO BE VERY
MARGINAL WITH REGARD TO MEETING RED FLAG CRITERIA ON SATURDAY.
CONFIDENCE IN PRECIPITATION ON SATURDAY IS HIGHER SO HAVE BUMPED
POPS UP TO CHANCE CATEGORY AND EXTENDED PRECIPITATION COVERAGE.
WILL LIKELY SEE A CHANGE OF PHASE OR A MIX OF PRECIPITATION...BUT
NOT EXPECTING ANY FREEZING PRECIPITATION.
SUNDAY AND MONDAY WILL WARM BRIEFLY BEFORE COOLING OFF AGAIN WITH
ANOTHER COLD FRONT EXPECTED ACROSS THE REGION MONDAY NIGHT. THE
LOW PRESSURE CENTER LIFTS QUICKLY TO THE NORTHEAST ON TUESDAY...SO
ONLY EXPECT A BRIEF SHOT OF PRECIPITATION WITH LITTLE OR NO
ACCUMULATIONS IN MOST LOCATIONS.
THE REMAINDER OF THE EXTENDED PORTION OF THE FORECAST IS EXPECTED
TO BE DRY WITH NEAR SEASONAL TEMPERATURES.
&&
.AVIATION...
1020 PM MST THU MAR 5 2009
FOR THE 00Z TAFS AT KGLD AND KMCK...VFR THROUGH THE PERIOD.
SURFACE HIGH MOVES OVER THE AREA TONIGHT CREATING LGT/VAR WINDS.
BETWEEN 15Z AND 18Z SOUTHEAST WINDS START TO INCREASE WITH GUSTS
OF 30KTS...POSSIBLY HIGHER DURING THE LATE MORNING AND AFTERNOON
HOURS AT KGLD WHILE AT KMCK WINDS GENERALLY SOUTHEAST AT 12KTS.
THIS IS IN RESPONSE TO PRESSURE FALLS AHEAD OF A SURFACE LOW THAT
BY 00Z SHOULD MAKE ITS WAY TOWARD KGLD. EXACT POSITION OF THIS LOW
WILL DICTATE WHETHER KGLD HAS SOUTH/SOUTHEAST WINDS OR SOUTHWEST
WINDS. IF SOUTHWEST WINDS DEVELOP AT KGLD THEY WILL LIKELY BE AT
LEAST 20-25KTS SUSTAINED WITH HIGHER GUSTS. WILL LET FUTURE SHIFTS
FINE TUNE THIS PART OF THE FORECAST. GIVEN STRONG SFC CONVERGENCE
ALONG THE WARM FRONT/WIND SHIFT PREVIOUSLY MENTIONED THERE IS
ENOUGH MID LEVEL MOISTURE AND LIMITED SFC INSTABILITY TO GENERATE
SOME CU/TCU NEAR KGLD. OTHERWISE...CURRENT MODELS SHOWING SFC LOW
OVER KGLD FROM 00Z-06Z SO HAVE GONE VRB05KTS WHILE AT KMCK WET
WITH AN EASTERLY COMPONENT AT 11KTS OR SO.
07
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR KSZ001-013>016-027>029-041-042.
NE...NONE.
CO...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR COZ252>254.
&&Hazardous weather outlook, Mar 5, 7:00 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 600 PM MST THU MAR 5 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 600 PM MST THU MAR 5 2009 /700 PM CST THU MAR 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...EXTREME FIRE DANGER WILL AGAIN BE POSSIBLE OVER EAST CENTRAL COLORADO AND MOST OF NORTHWEST KANSAS. SOME RELIEF TO THE HEIGHTENED FIRE DANGER WILL ARRIVE ON SATURDAY AS A STRONG COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.